Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 18, 2021, 5:02 PM MDT for El Paso County, Las Animas County, Pueblo County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2021, 5:02 PM MDT (23:02 UTC)
- Expired
- Jul 18, 2021, 5:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Pueblo, CO
Counties El Paso County, CO, Las Animas County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 34 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -396 J/kg
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124
WWUS85 KPUB 182302
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
502 PM MDT Sun Jul 18 2021
COZ084>089-093-094-182345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
502 PM MDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...NORTHEASTERN
HUERFANO...EASTERN EL PASO...CENTRAL LAS ANIMAS...WESTERN CROWLEY AND
EASTERN PUEBLO COUNTIES UNTIL 545 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong outflow boundary
from previous thunderstorms along a line extending from 7 miles
southeast of Rush to 12 miles west of Timpas to 15 miles north of
Delhi to 12 miles southwest of Higbee. This boundary is moving to
the west at 30 mph, with gusty easterly winds of 30 to 40 mph
expected behind the boundary.
Locations impacted include... Pueblo, Fowler, Calhan, Olney
Springs, Boone, Hanover, Delhi, Truckton, Yoder, Salt Creek,
Ellicott, Peyton, Schriever AFB, Pueblo Depot, Tyrone, Blende,
Avondale, Thatcher and Rush.
LAT...LON 3785 10459 3911 10460 3912 10405 3852 10405
3852 10391 3784 10390 3743 10332 3721 10399
TIME...MOT...LOC 2258Z 092DEG 28KT 3875 10401 3783 10400 3785 10400
3763 10360
$$
mwWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:53 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 18, 2:53 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 253 PM MDT Sun Jul 18 2021 .SHORT TERM...(This evening through Monday) Issued at 249 PM MDT Sun Jul 18 2021 Area of strong to severe t-storms moving southward along the KS border this afternoon, as MCV drops into central KS and associated outflow boundary pushes southwestward into CO. CAPE values running in the 2000-3000 j/kg range ahead of these storms, while 0-6km shear has increased into the 30-35 kt range as low level winds turn more sely under the wrn edge of the upper level jet streak over nwrn KS. Expect severe storms to continue to move s-sw over Kiowa/Baca/Prowers counties through 00z given amount of instability and developing gust front, with most CAMs, especially the HRRR and RAP, not helping the forecast much, as they have poorly modeled both the instability and extent/strength of convection so far today. Farther west, weak subsidence has limited convection to mostly weak/isolated activity over the mountains, and as a result, cut back pops to mainly isolated into the evening hrs given rather un- impressive satellite/radar trends so far. Expect eastern plains storms to slide south and east of the area by late evening, leaving much of the region free of convection by midnight. On Monday, drying mid-levels and continued subsidence suggest very sparse afternoon convection over the mountains and valleys once again, while n-ne steering currents should keep any activity away from the I-25 corridor. Plains slightly more questionable, as plentiful surface instability lingers near the KS border, with potential for left-over outflows to force some very isolated activity late in the day. Not enough confidence in this scenario to include any pops yet, but mesoscale details need to be monitored overnight and Mon morning for potential changes. Little change expected in high temps, as typical mid-July heat continues. .LONG TERM...(Monday night through Sunday) Issued at 249 PM MDT Sun Jul 18 2021 ...Forecast Key Points... - Pattern shift shunts moisture westward. - Warming trend east of Continental Divide. - Recycling the moisture under the heat dome. Well well well, how the turntables have turned. Going from a non- soon the past couple of summers to a monsoon out west is fantastic and the upcoming week, or next two, prove this the case. Areas east of the Continental Divide will see fewer chances for showers and storms, though not an entirely dry forecast. Tuesday...A few isolated to scattered showers and storms around, mostly the higher terrain, east of the Divide. West of the Divide, a good dousing of moisture expected for sure. Wednesday...Probably the most widespread active day in this period. Remember the game 'ring around the rosey'? This is like 'ring around the ridge-y' where in this case the rain comes falling down and likely heavy at times, especially from I-25 westward. Upper level flow will be more north to south so expect slow moving storms to pop and then drift southward during the afternoon and evening hours as we get a brief boost in monsoonal moisture from the west. Temperatures look to top out a few degrees above mid-July averages as well. Thursday - Saturday...General trend is more active west and less active east, with building heat. It really is hard to discern a totally dry day across the region, except for maybe the far eastern plains the later half of the work week. Moisture is around, though not a lot east of the Divide (again), and the expanding ridge back to the west would keep a lot of us on the drier side, and yet we're still carrying what would equate to a coin-flip for storm chances. Confidence is just not there in this pattern to say yay or nay for storms, or not. Temperatures again a few degrees above averages. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 249 PM MDT Sun Jul 18 2021 VFR conditions at all taf sites the next 24 hrs. Low risk of a vcsh or vcts at KALS until 02z, while activity will likely stay over the higher terrain west of KPUB and KCOS. Main impact from any storms will be brief rainfall and gusty outflow winds. On Monday, thunderstorm chances will continue to trend downward, with only isolated convection over the mountains. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...HEAVENER AVIATION...PETERSEN
Hazardous weather outlook, Jul 18, 11:38 AM MDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1138 AM MDT Sun Jul 18 2021 COZ058>089-093>099-191745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1138 AM MDT Sun Jul 18 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected over the mountains today, with isolated storms moving into the adjacent plains during the afternoon. The main risks with thunderstorms will be locally heavy rainfall, cloud to ground lightning and gusty erratic winds up to 50 mph. One or two strong to severe thunderstorms will be possible across the far eastern plains from mid-afternoon into the evening, roughly along and east of a line stretching from Eads to Kim. The main threats from these storms will be hail one to one and a half inches in diameter, and wind gusts up to 60 mph. Due to the light northerly steering flow today, any thunderstorms that develop over or near area burn scars may be slow moving and could produce flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered thunderstorms will remain in the forecast through the period with the best chances over the mountains along the Continental Divide. The southeast plains will trend towards a drier and hotter pattern especially late week. The best chance for more widespread thunderstorms may come on Wednesday when the monsoon moisture plume aloft spreads back eastward into the southeast mountains and I-25 corridor. The main risks with thunderstorms each day will be locally heavy rainfall which could cause flash flooding on burn scars. The day with the most elevated concern for burn scar flash flooding appears to be Wednesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the southeast plains this afternoon and evening. 10/31
In the hours before
Special weather statement, Jul 18, 4:10 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
410 PM MDT Sun Jul 18 2021
COZ094-097>099-182245-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
410 PM MDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA...EAST CENTRAL LAS ANIMAS AND SOUTHERN BENT
COUNTIES UNTIL 445 PM MDT...
At 410 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of The Saunders Elevator to near
Two Buttes Reservoir to 7 miles south of John Martin Reservoir.
Movement was south at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms. Strong winds may occur without any rain or lightning.
Locations impacted include...
Springfield, Pritchett, Two Buttes Reservoir and John Martin
Reservoir.
LAT...LON 3719 10296 3773 10339 3804 10328 3811 10306
3785 10273 3774 10252 3765 10237 3717 10255
TIME...MOT...LOC 2210Z 007DEG 8KT 3767 10206 3769 10252 3798 10309
CohenSpecial weather statement, Jul 18, 4:30 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
430 PM MDT Sun Jul 18 2021
COZ089-093-182300-
Crowley County CO-La Junta Vicinity/Otero County CO-
430 PM MDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO AND CROWLEY
COUNTIES UNTIL 500 PM MDT...
At 426 PM MDT, Doppler radar was tracking a strong outflow boundary
from previous thunderstorms along a line extending from near Forder
to near Sugar City to Swink. This boundary was moving to the west at
35 mph, with gusty easterly winds of 40 to 50 mph expected in its
wake.
Locations impacted include...
La Junta, Rocky Ford, Ordway, Swink, Manzanola, Olney Springs, Sugar
City and Crowley.
LAT...LON 3825 10363 3790 10358 3790 10395 3846 10401
3852 10401 3852 10365
TIME...MOT...LOC 2226Z 119DEG 33KT 3875 10373 3828 10370 3800 10366
mwSpecial weather statement, Jul 18, 4:35 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
435 PM MDT Sun Jul 18 2021
COZ093-094-097-099-182300-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
435 PM MDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO...WEST CENTRAL
BACA...EASTERN LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 500 PM
MDT...
At 433 PM MDT, Doppler radar was tracking the leading edge of strong
winds that have advanced well west of ongoing thunderstorms across
far southeast Colorado, along a line extending from 6 miles north of
Timpas to 16 miles south of Higbee to 16 miles east of Kim. Movement
was southwest at 30 mph.
Wind gusts of 50 to 55 mph will be possible.
Locations impacted include...
Kim, Higbee and Timpas.
LAT...LON 3790 10395 3752 10386 3706 10337 3719 10295
3774 10339 3790 10358
TIME...MOT...LOC 2233Z 034DEG 26KT 3792 10378 3754 10350 3720 10306
CohenLocal storm report, Jul 18, 4:47 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
447 PM MDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 11 NNE HARTMAN 38.26N 102.13W
07/18/2021 E1.00 INCH PROWERS CO TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER-SIZE HAIL
WITH SEVERE THUNDERSTORM THAT MOVED THROUGH
EARLIER THIS AFTERNOON.
&&
COHENSpecial weather statement, Jul 18, 4:53 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
453 PM MDT Sun Jul 18 2021
COZ070-182330-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO-
453 PM MDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA COUNTY UNTIL
530 PM MDT...
At 452 PM MDT, Doppler radar was tracking a strong thunderstorm
developing near Alamosa, moving southwest at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Alamosa.
LAT...LON 3754 10595 3745 10584 3740 10589 3742 10601
3752 10603
TIME...MOT...LOC 2252Z 054DEG 7KT 3748 10596
CohenSpecial weather statement, Jul 18, 5:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
502 PM MDT Sun Jul 18 2021
COZ084>089-093-094-182345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
502 PM MDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...NORTHEASTERN
HUERFANO...EASTERN EL PASO...CENTRAL LAS ANIMAS...WESTERN CROWLEY AND
EASTERN PUEBLO COUNTIES UNTIL 545 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong outflow boundary
from previous thunderstorms along a line extending from 7 miles
southeast of Rush to 12 miles west of Timpas to 15 miles north of
Delhi to 12 miles southwest of Higbee. This boundary is moving to
the west at 30 mph, with gusty easterly winds of 30 to 40 mph
expected behind the boundary.
Locations impacted include... Pueblo, Fowler, Calhan, Olney
Springs, Boone, Hanover, Delhi, Truckton, Yoder, Salt Creek,
Ellicott, Peyton, Schriever AFB, Pueblo Depot, Tyrone, Blende,
Avondale, Thatcher and Rush.
LAT...LON 3785 10459 3911 10460 3912 10405 3852 10405
3852 10391 3784 10390 3743 10332 3721 10399
TIME...MOT...LOC 2258Z 092DEG 28KT 3875 10401 3783 10400 3785 10400
3763 10360
mwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:03 PM MDT | Special Weather Statement | PUB | Las Animas | 27 min |
| Jul 17, 6:03 PM MDT | Special Weather Statement | PUB | Bent | 27 min |
| Jul 17, 6:16 PM MDT | Special Weather Statement | PUB | El Paso | 14 min |
| Jul 17, 6:25 PM MDT | Special Weather Statement | PUB | Bent | 20 min |
| Jul 17, 6:30 PM MDT | Special Weather Statement | PUB | Pueblo | 30 min |
| Jul 17, 6:47 PM MDT | Special Weather Statement | PUB | Bent | 28 min |
| Jul 17, 6:50 PM MDT | Special Weather Statement | PUB | Pueblo | 40 min |
| Jul 17, 6:59 PM MDT | Special Weather Statement | PUB | Pueblo | 31 min |
| Jul 17, 7:01 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jul 17, 7:28 PM MDT | Flash Flood Warning | PUB | Las Animas | 3 hr |
| Jul 17, 7:30 PM MDT | Special Weather Statement | PUB | Pueblo | 30 min |
| Jul 17, 7:42 PM MDT | Special Weather Statement | PUB | Otero | 18 min |
| Jul 17, 7:58 PM MDT | Special Weather Statement | PUB | Otero | 32 min |
| Jul 17, 8:08 PM MDT | Special Weather Statement | PUB | Crowley | 22 min |
| Jul 17, 8:30 PM MDT | Special Weather Statement | PUB | Otero | 45 min |
| Jul 18, 1:42 PM MDT | Special Weather Statement | PUB | Teller | 18 min |
| Jul 18, 1:51 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 69 min |
| Jul 18, 2:06 PM MDT | Special Weather Statement | PUB | Prowers | 24 min |
| Jul 18, 2:15 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 75 min |
| Jul 18, 2:28 PM MDT | Special Weather Statement | PUB | Prowers | 32 min |
| Jul 18, 2:39 PM MDT | Special Weather Statement | PUB | Prowers | 21 min |
| Jul 18, 2:44 PM MDT | Special Weather Statement | PUB | Kiowa | 16 min |
| Jul 18, 3:05 PM MDT | Special Weather Statement | PUB | Kiowa | 10 min |
| Jul 18, 3:06 PM MDT | Special Weather Statement | PUB | 24 min | |
| Jul 18, 3:15 PM MDT | Special Weather Statement | PUB | Prowers | 45 min |
| Jul 18, 3:23 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 46 min |
| Jul 18, 3:30 PM MDT | Special Weather Statement | PUB | Baca | 15 min |
| Jul 18, 3:45 PM MDT | Special Weather Statement | PUB | Baca | 15 min |
| Jul 18, 3:53 PM MDT | Special Weather Statement | PUB | Baca | 52 min |
| Jul 18, 4:10 PM MDT | Special Weather Statement | PUB | Baca, Bent | 35 min |
| Jul 18, 4:24 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 60 min |
| Jul 18, 4:30 PM MDT | Special Weather Statement | PUB | Crowley | 30 min |
| Jul 18, 4:35 PM MDT | Special Weather Statement | PUB | Otero | 25 min |
| Jul 18, 4:53 PM MDT | Special Weather Statement | PUB | Alamosa | 37 min |
| Jul 18, 5:13 PM MDT | Special Weather Statement | PUB | 32 min | |
| Jul 18, 5:26 PM MDT | Special Weather Statement | PUB | Baca | 19 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.